Suboxone can sometimes cause peripheral edema, which is characterized by swelling in the feet and legs. Because this condition can reduce a person’s quality of life and is sometimes caused by much more serious health concerns, it’s important to see a doctor if you notice this type of swelling.
Why Can Suboxone Potentially Cause Swelling in the Feet & Legs?
The FDA notes peripheral edema as a possible side effect of buprenorphine and naloxone sublingual film (Suboxone). This swelling is caused by the accumulation of fluid in a person’s lower limbs, which causes them to bloat.
Edema refers to the accumulation of fluid, and peripheral refers to the peripheral vascular system (including the arms and legs). Suboxone use can sometimes cause blood vessels connected to this system to leak fluid into surrounding tissues, which causes swelling.
How Serious Is This Issue?
Peripheral edema can be a sign of a serious issue depending on the cause. It can be caused by a variety of serious issues, including:
- Deep vein thrombosis
- Liver failure
- Heart failure
This is important to note because peripheral edema is a relatively uncommon symptom associated with Suboxone or similar medication use. It’s possible for a person to be taking Suboxone and have an unrelated, more serious cause behind their peripheral edema.
However, the peripheral edema associated with Suboxone use is usually mild and not medically serious. That being said, if you do experience new peripheral edema while on Suboxone, you should speak to your doctor immediately, first to make sure that Suboxone is the cause and rule out something more serious, and second to discuss whether adjusting your dose might alleviate the symptoms.
What Are Some Common Side Effects of Suboxone?
Peripheral edema isn’t a common side effect of Suboxone use and the vast majority of people taking Suboxone are unlikely to experience swelling in their legs and feet. More common side effects associated with Suboxone use include the following:
- Dry mouth
- Memory loss
- Orthostatic hypotension
- Sexual side effects
- Urinary retention
When to Get Medical Help
It’s important to seek medical help if you experience swelling in your legs and feet, whether you’re taking Suboxone or not. You should be evaluated for more serious causes of peripheral edema. If serious causes are ruled out and Suboxone is presumed to be the cause, you should continue to discuss this with your doctor. Peripheral edema from suboxone is usually benign and not serious, but it may still be frustrating and/or impact your quality of life. Talk to your doctor: you may still want to discuss whether adjusting or changing your Suboxone dose could help alleviate this symptom.
- FDA Approves First Generic Versions of Suboxone sublingual Film, Which May Increase Access to Treatment for Opioid Dependence. U.S. Food and Drug Administration. https://www.fda.gov/news-events/press-announcements/fda-approves-first-generic-versions-suboxone-sublingual-film-which-may-increase-access-treatment. June 2018. Accessed November 2022.
- Peripheral Edema. StatPearls. https://www.ncbi.nlm.nih.gov/books/NBK554452/. August 2022. Accessed November 2022.
- Buprenorphine. StatPearls. https://www.ncbi.nlm.nih.gov/books/NBK459126/. May 2022. Accessed November 2022.
Medically Reviewed By Elena Hill, MD, MPH
Elena Hill, MD; MPH received her MD and Masters of Public Health degrees at Tufts Medical School and completed her family medicine residency at Boston Medical Center. She is currently an attending physician at Bronxcare Health Systems in the Bronx, NY where ... Read More
Get Updates on OUD Treatment
Stay up to date on insurance changes, MAT availability and more!